Iowa, 2002

Hail in Iowa, September 25, 2002

September 25, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 25, 2:00 AM CST, 10 hours earlier.

Area forecast discussion, Sep 25, 2:00 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT WED SEP 25 2002

TIMING OF FRONT THROUGH THE FORECAST AREA WILL CONTINUE TO BE THE
MAIN CONCERN THROUGH THURSDAY WITH 00Z ETA LITTLE SLOWER THAN
PREVIOUS RUN IN BRINGING SYSTEM ACROSS.

COLD FRONT AT 06Z EXTENDED FROM NWRN MN THROUGH SERN SD AND NWRN NEB.
ELEVATED CONVECTION CONTINUED JUST EAST OF THE AREA OVER SOUTH
CENTRAL IA WITH RECENT DEVELOPMENT FROM SWRN MN INTO NORTH CENTRAL
NEB IN ADVANCE OF THE FRONT. MODELS FAIRLY SIMILAR IN HANDLING OF FRONT
THROUGH TONIGHT WITH NORTHERN PARTS OF FA HAVING BEST CHANCE FOR PRECIP
TODAY...THEN SPREADING INTO CENTRAL AND SRN PARTS OF THE AREA TONIGHT
INTO THURSDAY.  DUE TO SLOWER TIMING BY MODELS AND LIMITED H85 MOISTURE
BY BOTH ETA AND AVN HAVE BACKED OFF ON POPS AND TIMING OF PRECIP FOR
SERN AREAS TODAY AND EARLY TONIGHT. EXPECT SHARP TEMPERATURE
GRADIENT ACROSS THE AREA TODAY BASED ON FRONTAL POSITION AND RAIN
AREA. NOT AS GREAT A CONTRAST ON THURSDAY BUT POSITION AND EXTENT OF
CLOUDS AND RAIN AGAIN HAVING MAIN IMPACT ON HIGH TEMPERATURES.
ONLY MINOR CHANGES TO TEMPERATURES IN THE SHORT TERM THIS FORECAST.

NO CHANGE TO EXTENDED PERIOD AT THIS TIME WITH SECONDARY PUSH OF
COOLER AIR AND CHANCE OF RAIN STILL INDICATED BY AVN FOR SATURDAY.
NEW MRF AND ECMWF SHOWING MORE COOL AIR COMING IN FOR THE TUE-WED
PERIOD NEXT WEEK.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Sep 25, 10:45 AM CST, 1 hour 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-252330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT WED SEP 25 2002

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT
IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL BE MOVING SLOWLY ACROSS THE AREA TODAY AND
TONIGHT. THIS FRONT COMBINED WITH A SERIES OF UPPER AIR
DISTURBANCES WILL PRODUCE PERIODS OF THUNDERSTORMS BEGINNING IN
NORTHEAST NEBRASKA.  SHEAR AND ELEVATED INSTABILITY ARE GREAT
ENOUGH TO FIRE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL.

ON THURSDAY THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEHIND THE COLD FRONT
BUT AGAIN NO SEVERE WEATHER IS ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

ERVIN
Local storm report, Sep 25, 11:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1247 PM CDT WED SEP 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    BENNINGTON                NE   1.5 INCH HAIL
09/25/02   DOUGLAS                        REPORTED BY MEDIA.

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
September 25, 12:00 PM CST
Where
Pottawattamie County, 3 mi N of Honey Creek
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320223.